Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 7, 2016, 2:25 PM MDT for Jefferson County, Montana. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2016, 2:25 PM MDT (20:25 UTC)
- Expired
- Aug 7, 2016, 3:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Great Falls, MT
County Jefferson County, MT
The radar
The Missoula radar (KMSX), 144 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:15 PM MDT | HAIL 0.25 | 2 N Clancy, MT | PEA SIZE HAIL. 0.61 INCHES OF RAIN IN 15 MINUTES. |
| Aug 7, 3:25 PM MDT | HAIL 1 | Clancy, MT | ESTIMATED QUARTER SIZE HAIL IN THE CLANCY AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305
WWUS85 KTFX 072025
SPSTFX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT SUN AUG 7 2016
MTZ014-052-072115-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
225 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 315 PM MDT...
AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF GALEN...OR 14 MILES SOUTHEAST OF DEER LODGE...MOVING
NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BASIN...CLANCY...WICKES...ALHAMBRA...JEFFERSON CITY...
CORBIN AND RIMINI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
4639 11240 4641 11232 4658 11231 4666 11221
4641 11186 4610 11248 4613 11252 4618 11251
4617 11256 4624 11260
TIME...MOT...LOC 2024Z 224DEG 33KT 4621 11258
$$
MPJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:58 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 7, 12:58 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1258 PM MDT SUN AUG 7 2016 UPDATED AVIATION SECTION .UPDATE... Another tricky forecast regarding convection today. The s/w responsible for today's storms is moving through southern ID as of 16z per latest w/v imagery. Like yesterday, some weak mid-level WAA has led to the early development of scattered showers and storms, this time across SW MT. Thus far, storms have had a hard time making it past a Butte to Bozeman line, likely due to drier air further north. Short term models haven't handled this early activity well at all today which lowers the overall confidence in the convective evolution later today. That said, here is the latest thinking. Storms this morning associated with the mid-level WAA/warm front should continue to lift off to the north and possibly weaken before even reaching a GTF to LWT line. Then, more storms should redevelop this afternoon as the s/w and associated 50-80kt upper level jet noses in, helping to break any remaining capping inversion. Storms should first develop across central and SW MT, especially around the higher terrain, then lift north through the day, reaching the Hi- line counties this evening. Despite the AM storms, still thinking modest instability of 700-1200 j/kg will develop. This combined with effective shear of 30-50 kt should be more than adequate for organized convection, possibly even a few supercells. Given the steep low level lapse rates and DCAPE values of 1000-1500 j/kg, damaging wind gusts will likely be the primary hazard. That said, the strongest cores may produce some large hail as well. And, given somewhat higher PWats, heavy rainfall will be a threat. At this time, we are not expecting any widespread flooding concerns, but locations that see heavier rainfall totals in a short amount of time could have some short-term issues and is something we will monitor closely with each storm. Again, it should be noted that the early showers may tamper the severe threat somewhat today, but still thinking at least a few strong to severe storms are likely. Martin && .AVIATION... Updated 1858z. Moist southwest flow aloft will continue. Disturbance aloft and an associated surface cold front will help generate showers and thunderstorms spreading northeastward from southwest Montana and becoming widespread. Some storms may become strong with gusty winds. VFR conditions prevail with MVFR conditions in the vicinity of thunderstorms along with gusty erratic winds. && .PREV DISCUSSION... /ISSUED 550 AM MDT SUN AUG 7 2016/ TODAY THROUGH TUESDAY...The closed upper low will remain nearly stationary over western Washington. The airmass will become unstable again later today as the southwest flow aloft taps into a large plume of moisture and spreads it over the region. Additionally, short wave energy will move across the area this afternoon and will help provide the lift needed for thunderstorm development. Showers and thunderstorms will develop over southwest Montana late this morning and then become widespread as they move north and east this afternoon into evening. SPC has placed the northern portion of the county warning area under a slight risk today. Thunderstorms could become severe with the main threat being damaging winds. Isolated occurrences of large hail is also possible. The airmass will become very moist with specific humidity values generally in the 8 to 10 g/kg range which may lead to heavy rain from some thunderstorms. Convective activity should gradually end from west to east by midnight. Weak ridging Monday will result in drier conditions though enough low level moisture will remain for isolated afternoon thunderstorms, mainly over higher terrain. Monday night through Tuesday the upper low will move to the Idaho Panhandle and this will bring another round of widespread showers and thunderstorms to the region. Hail and strong winds will likely be the main threat from these storms Tuesday. Temperatures will remain below seasonal averages to start the week. TUESDAY NIGHT THROUGH SUNDAY...Medium range forecast models continue to be in good agreement with the solution during this period, and they are even a bit faster with the exit of the upper level low pressure trough. The trough is now forecast to move northeast from the Idaho Panhandle Tuesday evening to southwest Saskatchewan by early Wednesday evening, which is about 12 hours sooner than last night's model runs. As a result, the greatest chance for continuing showers and thunderstorms remains during Tuesday evening, with a fairly rapidly decreasing chance after that. The northwest flow in the wake of the trough will keep a slight chance of showers and thunderstorms over the forecast area mainly through Wednesday night. As a high pressure ridge builds into the western United States through Saturday, the only chance for an isolated afternoon/evening shower or thunderstorm will remain over the mountains. However, another large upper level trough will dig off the Pacific coast into Sunday. The resulting southwest flow aloft may bring isolated showers and thunderstorms to the forecast area, but there is a chance that the ridge will remain in place, which would keep the area dry. Regardless, the exit of the trough and the introduction of the upper ridge will help warm temperatures from 5 to 10 degrees below normal on Wednesday to a few degrees above normal by Sunday. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 79 53 83 52 / 60 60 20 20 CTB 76 53 79 50 / 50 60 10 30 HLN 81 56 84 55 / 60 50 30 30 BZN 86 53 85 50 / 40 40 10 10 WEY 76 46 74 42 / 40 30 10 10 DLN 80 51 82 48 / 40 20 20 10 HVR 84 60 83 56 / 60 70 10 20 LWT 82 55 81 54 / 50 50 10 30 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Aug 7, 11:31 AM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1131 AM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND GST 2 SE WICKES 46.32N 112.07W
08/06/2016 M55 MPH JEFFERSON MT DEPT OF HIGHWAYS
55 MPH WIND GUST AT THE DOT SENSOR ON BOULDER HILL.
0350 PM HEAVY RAIN 3 W CLANCY 46.47N 112.04W
08/06/2016 M2.00 INCH JEFFERSON MT TRAINED SPOTTER
TRAINED SPOTTER REPORTS 2 INCHES OF RAIN IN ABOUT 30
MINUTES. LOTS OF PEA-SIZED HAIL PILED UP IN DRIFTS
0350 PM HAIL 3 W CLANCY 46.47N 112.04W
08/06/2016 E0.25 INCH JEFFERSON MT TRAINED SPOTTER
TRAINED SPOTTER REPORTS 2 INCHES OF RAIN IN ABOUT 30
MINUTES. LOTS OF PEA-SIZED HAIL PILED UP IN DRIFTS
0430 PM TSTM WND GST 3 WNW TOWNSEND 46.33N 111.59W
08/06/2016 M64 MPH BROADWATER MT MESONET
64 MPH WIND GUST AT THE GINGER RAWS. TIME OF EVENT IS
ESTIMATED.
0432 PM TSTM WND GST 5 NE DILLON 45.26N 112.55W
08/06/2016 M58 MPH BEAVERHEAD MT ASOS
58 MPH WIND GUST AT THE DILLON AIRPORT.
0442 PM TSTM WND GST 7 SE GLEN 45.39N 112.60W
08/06/2016 M58 MPH BEAVERHEAD MT MESONET
58 MPH THUNDERSTORM WIND GUST.
0535 PM TSTM WND GST 5 SE ENNIS 45.27N 111.65W
08/06/2016 M48 MPH MADISON MT AWOS
48 MPH WIND GUST AT THE ENNIS AIRPORT.
0538 PM TSTM WND GST ENNIS 45.35N 111.73W
08/06/2016 M62 MPH MADISON MT MESONET
62 MPH WIND GUST IN ENNIS.
0700 PM TSTM WND GST 2 SSE GEYSER 47.25N 110.48W
08/06/2016 M54 MPH JUDITH BASIN MT DEPT OF HIGHWAYS
54 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF GEYSER.
&&
BRUSDASpecial weather statement, Aug 7, 12:42 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1242 PM MDT SUN AUG 7 2016
MTZ008-071930-
BEAVERHEAD MT-
1242 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN
BEAVERHEAD COUNTY UNTIL 130 PM MDT...
AT 1240 PM...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF GIBBONSVILLE...MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS AROUND 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WISDOM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4575 11392 4578 11387 4575 11381 4584 11370
4588 11354 4594 11351 4580 11343 4575 11336
4580 11335 4587 11322 4588 11310 4585 11307
4533 11360 4552 11377 4553 11384 4559 11380
4562 11390 4568 11394
TIME...MOT...LOC 1840Z 212DEG 39KT 4558 11374
BRUSDALocal storm report, Aug 7, 1:30 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
130 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL WISDOM 45.62N 113.45W
08/07/2016 E0.25 INCH BEAVERHEAD MT FOREST SERVICE
PEA SIZE HAIL IN THE WISDOM AREA. TIME OF EVENT IS
ESTIMATED.
&&
BRUSDASpecial weather statement, Aug 7, 2:25 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT SUN AUG 7 2016
MTZ014-052-072115-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
225 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 315 PM MDT...
AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF GALEN...OR 14 MILES SOUTHEAST OF DEER LODGE...MOVING
NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BASIN...CLANCY...WICKES...ALHAMBRA...JEFFERSON CITY...
CORBIN AND RIMINI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
4639 11240 4641 11232 4658 11231 4666 11221
4641 11186 4610 11248 4613 11252 4618 11251
4617 11256 4624 11260
TIME...MOT...LOC 2024Z 224DEG 33KT 4621 11258
MPJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:29 PM MDT | Special Weather Statement | TFX | Gallatin | 76 min |
| Aug 6, 6:31 PM MDT | Special Weather Statement | TFX | Lewis and Clark, Teton | 59 min |
| Aug 6, 7:06 PM MDT | Special Weather Statement | TFX | Judith Basin | 69 min |
| Aug 6, 8:15 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| Aug 7, 12:42 PM MDT | Special Weather Statement | TFX | 48 min | |
| Aug 7, 2:36 PM MDT | Special Weather Statement | TFX | 39 min | |
| Aug 7, 3:07 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 23 min |
| Aug 7, 3:30 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 30 min |
| Aug 7, 4:00 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Lewis and Clark, Meagher | 45 min |
| Aug 7, 4:08 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson | 52 min |
| Aug 7, 4:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 60 min |
| Aug 7, 4:56 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson | 49 min |
| Aug 7, 5:45 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Meagher | 41 min |
| Aug 7, 5:46 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 59 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.